Hail, Rawlins
- When
- June 17, 3:13 PM CST
- Where
- Rawlins County, 7.85 mi SSE of Atwood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -100.980
Hail was reported up to the size of golf balls.
Severe hail larger than one inch fell and severe wind gusts up to 62 mph were observed between approximately 1500 and 1900 MDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe hail larger than one inch fell and severe wind gusts up to 62 mph were observed between approximately 1500 and 1900 MDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 200 PM MDT FRI JUN 17 2016 .SHORT TERM...(This afternoon through Saturday) Issued at 200 PM MDT Fri Jun 17 2016 Upper level pattern continues to be dominated by large scale ridge across the central US. A weak upper level shortwave trough is in place across western Kansas. Surface low pressure is in place across southern Colorado and southern Kansas, with several surface troughs over our CWA. A cold front is moving into northeast Colorado and is just now moving into NW Yuma county. Moist east to southeast flow is also in place across our CWA advecting 60F to 70F Td values. These high Td values have combined with temperatures in the upper 90s to produce heat index values around 105 across our eastern CWA. This afternoon-Tonight: The combination of convergence along surface troughs and upper level shortwave trough should help with thunderstorm initiation in a very unstable air mass. RAP analysis shows SB CAPE values in excess of 3000 J/KG across our CWA, with values in excess of 5000 J/KG in our east. Shear profiles are very weak, though by 00z effective bulk shear should increase to the 30- 35kt range from the west with development of LLJ. As cold front sags south and LLJ kicks in we should see an increase in thunderstorm coverage, with activity possibly lingering into the night. Guidance shows a strong signal particularly in our east where I raised PoPs to likely/numerous category. Regarding Severe Impacts: While this type pattern generally favors pulse type thunderstorms, the high CAPE profiles and higher ELs raises the possibility for taller updrafts and larger hail potential. Complications arises on hail size due to thunderstorms possibly seeding each other lowering confidence in larger hail with the pulse storms. In any case there is a increased chance for severe thunderstorms and at least quarter size hail/60+ winds would be concerns. Mean flow is nearly stationary in the west with storm motion further east 5-15KT. The combination of moist inflow leading to backbuilding/training and slow storm motion raises flash flood potential. Saturday: We will be post frontal with a slightly "cooler" air mass in place. We will continue to see east-southeasterly surface flow bring higher Tds into our CWA and this could lead to more fog formation (though surface pattern may be disrupted by nighttime convection). This could also lead to at least marginal to moderate CAPE across our CWA and soundings show CIN weakening by the afternoon. Complicating things will be position of ridge center and how soon it moves into our CWA. If ridge remains just west as GFS/ECMWF indicate then we may remain in a favorable region for positive vorticity/weak shortwaves. A consensus of models show activity initiating across our east either through midday or by the afternoon, with NAM favoring subsidence and dry conditions. I introduced slight chance PoPs to cover potential, however confidence in the surface pattern and any upper level forcing are low. .LONG TERM...(Saturday night through Friday) Issued at 134 PM MDT Fri Jun 17 2016 H5 ridge in place on Saturday afternoon moderates slightly, allowing weak shortwaves to develop on the lee side of the central Rockies. Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the presence of decent instability; however, the forcing will be very weak so initiation will be the main deciding factor with regards to coverage. Another round of mainly scattered thunderstorms is possible on Monday and Tuesday before the ridge builds back into the central High Plains. A large area of low pressure will be situated just off the Pacific Northwest coast at this time. Temperatures will be above normal especially on Sunday as temperatures soar once more into the upper 90s, otherwise low to mid- 90s will be the expected afternoon high temperature through Friday. Low temperatures will fall into the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 538 AM MDT Fri Jun 17 2016 VFR conditions forecast for the TAFs. Main issue today will be the thunderstorms expected this afternoon for KMCK. Anticipate storms to start a bit earlier in the afternoon than is typical, shortly after 18z. Storms will steadily increase in coverage through the afternoon, with a very slow movement to the north. By early evening the storm coverage will be greatest. Any storms that develop will be capable of producing damaging winds during the afternoon. The storms will move east of the site during the evening, with storm activity expected to end after 6z. KGLD should be west of most of the storm activity. && .GLD Watches/Warnings/Advisories... KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1107 AM MDT FRI JUN 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83 THIS AFTERNOON. STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 407 PM CDT FRI JUN 17 2016 KSZ002-172115- RAWLINS KS- 407 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL 415 PM CDT... AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF ATWOOD...MOVING NORTHWEST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN RAWLINS COUNTY. LAT...LON 3958 10083 3958 10105 3974 10107 3974 10085 TIME...MOT...LOC 2107Z 126DEG 10KT 3967 10099 024
The Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail was reported up to the size of golf balls.
Large amounts of hail fell with the largest stones measuring one inch.
Large amounts of 0.75 inch hail fell in the town of Atwood.
Hail up to 1.75 inches in diameter fell for about 15 minutes.
Highway 25 covered in some areas due to very heavy rain. Street flooding also noted on some of the city roads in Atwood.
The spotter also reported 1.11 inches of rain and small hail.
Mesonet location 15 miles southeast of Gove, Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641525, 641526, 641527, 641529, 641528, 642345, 641530, 641531.